Is that a purple unicorn? Side effects of medications.

So today I feel like discussing the side effects of medications I am using, and have used.  Those of you managing our pain with prescription medications, particularly anti-epileptics such as gabapentin or opiates such as morphine, will get where I’m coming from.

At the beginning of the week I spent some time in a delightful hospital ward after being rushed to hospital by ambulance for being totally immobilised by spasms in my back and ribs which, along with my herniated disc, made me lose the feeling in my feet and find it difficult to breathe.

I spent a day on IV morphine and once better was sent home with topped up doses of my current meds (buprenorphine and pregabalin) and a new medication, duloxetine.

Duloxetine (sold under the brand name Cymbalta) is a seritonin-norepinephrine reuptake inhibitor.  Sounds like gibberish?  It mostly is, but what it boils down to is that this is an antidepressant medication that also works on chronic neuropathic pain, such as diabetic peripheral neuropathy or Fibromyalgia pain.

The doctor assured me that not only would this medication help with my weak legs and neuropathic pain, but also it would lift my mood, which understandably after months in uncontrolled chronic pain was low.   He got that right, by the next morning I could feel my thighs, which have had a burning numbness for four years.  I’m not sure whether it was the duloxetine or the newfound feeling in my legs that made me chirpy as hell yesterday, but I don’t care.  That’s one day marked as a good day in the last six months, and I’m a fairly positive person by nature!  I’m taking that and remembering it as fondly as my wedding day, that’s how much I needed it!

That said, I also spent yesterday with a very fuzzy head and slightly elated feeling.  Not that unpleasant, fair enough, but I’m glad I don’t have to drive or work in an office.  God forbid if I had to be in charge of nuclear armaments!  This morning, that fuzziness developed into a stinking headache, and to top things off, I couldn’t go to the loo thanks to the after effects of 36 hours on IV morphine.   Needless to say, my mood was as cloudy as my brain.

These aren’t the only medications I’ve used where I’ve had to ask myself which is more important to me – the positive effects of the meds or the side effects.  When I started pregabalin, that was tested to the hilt by the sudden weight gain of an entire dress size, and that was while eating healthily and actually attempting to lose weight, rather than pandering to my wallowing mood and eating entire big bars of Dairy Milk in bed like before.  It’s a bit of a bummer to say the least when you’re eating spinach salads and still gaining weight!   But, with continued use it did help with my nerve symptoms, so who am I to prioritise how I look over how I function?

And what about the month in 2010 when I was taking Diconal (dipipanone) for the initial herniation pain, and for the first two nights genuinely believed it was snowing outside my bedroom door and I was snowed in.  I remember trying to read a book through these episodes and actually feeling myself diving into an “O” in the text.  These episodes were quite distressing but dissipated quickly.  Of course although these first nights wore off after a few days, the more distressing side effect of an episode of gastritis was the straw that broke the camel’s back.  Diconal worked well for the pain for me, but the mental and physical effects were just too much.

So, what have I done under these circumstances?  For the more serious side effects, I have consulted my GP immediately, and I would still do that with minor symptoms if I wasn’t sure about how dangerous they were.  But for my fuzzy head, I am following the advice to ride it out for a fortnight.  I am assured by my doctor that most minor side effects from the medications I am on will dissipate after 2 weeks of continued treatment.  This is certainly what I found with the nightmares from Gabapentin and the floatiness of the first ever buprenorphine patch I wore.   I would still urge anyone reading to discuss any side effects, big or small, with their GP or primary care physician, it always pays to be careful and no decent doctor would be put out by that.

I do wonder what life would be like without these medications.   I’m certain I wouldn’t cope with the pain, but I do hear of cases where people have come off all their medications (under medical supervision) and found new ways to cope with the pain.   I want to hear more about these cases, as there’s nothing I’d like more than a drug-free life with the ability to cope and function.   At the moment I can only function with the medications I am on, and with the other coping techniques I use, such as breathing exercises, TENS, heat and ice packs, relaxing baths and a cuddle off my husband.

So I am planning ahead, no major life changing decisions ahead for me in the next two weeks….oh wait – I have two hospital appointments to discuss spinal surgery!  Well, I can hope that the side effects wear off in time, or I suppose my husband will have to babysit me……again.  ;o)

Advertisements

Posted on March 22, 2013, in Medications and tagged , , , , , , , . Bookmark the permalink. 4 Comments.

  1. Your blog definitely makes me open my eyes about side effects of meds.
    I have CRPS and I’m on a lot of meds.
    I was in cymbalta for a while a long time ago,and had a horrible experience. But getting off of it was even worse! So be careful!
    The biggest thing these days,is me forgetting everything! Lol.
    I hope everything goes well with you these next two weeks. One thing you could consider is benedryl…that’s what I took when I was getting off of many of my meds a long time ago. Hope you have a pain free week!
    Gentle hugs!
    Heather Lynn

  2. Hi Heather Lynn – thank you so much again for posting. I’m not sure if it’s the Cymbalta or the rise in pregabalin that has me feeling a bit rough, but I am getting tremors and brainfog like nothing on earth! My memory has always been below average, but I forgot my address when asked it in the chemist when I first started the pregabalin. I felt such an idiot! Thanks for the tips too, I’ve read Cymbalta is hard to come off too but hadn’t read about Benedryl helping. xxxx

  3. Great post Kathy. Yes sometimes you just have to weigh up the pro’s and cons of the meds don’t you. I found myself sitting down at the start of a new med and writing down the side effects. Gabapentin for me added close to 20kgs in a series of months. Yes I am far from active as the pain sends you to bed a least once a week and all physical activity makes everything hurt the next day. I have to pace up but “Pace” is a mirage for me. To be honest I don’t think anything works for me except the opiods and of course that’s only when you haven’t been using them to regularly. Very frustrating. Oh by the way Benadryl in the US is different to what we get in Australia – it is a cough serum here so it may be the same where you are.

  4. Benadryl here is an antihistamine – it’s funny how things differ from country to country! I was reading about its main ingredient being used for insomnia in the states too (called ZZZquil over there). Someone recommended it for my sleep problems but I think it interacts with the meds I’m on. I’ve made a bit of a huge decision, not sure if I will get talked out of it by the pain clinic on Saturday, but I want to come off the pregabalin/Lyrica and the duloxetine/Cymbalta. Neither are helping for the burning pain and I’m getting some possible side effects that are a deal breaker for me. There’s part of me that’s terrified to do it, not just because I’ve heard they’re hard to come off, but because I’ve been wrong in the past about coming off a med that I thought wasn’t working. I came off my patches and realised they were working, it was just that the pain was much worse “underneath” – and then spent some time in agony waiting to get back on them! I don’t know what is next for me for the burning pain, I’m going to ask to try the lidocaine cream but I don’t think there are any pills to try any more now. So far only the opioids help for me too, but that’s for the aches – the burning pain in my legs has never been taken away. If I have my topup opioids, I stop caring as much about it though. I know what you mean about pacing – I keep trying for a few days and it works when I have no “real life” to get on with, but as soon as I start interacting with the real world, family, friends, things I need to get done, etc, I go back to doing as much as I can and paying for it later!!! Even though my family are amazing and always asking if I need to sit down, need a lie down, need a cuppa, etc etc, I feel like I should be doing things to a “normal” level. We’re back to that acceptance issue aren’t we lol!! xxx

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: